Alert archive / Utah / Flash Flood Warnings in 2014

Flash Flood Warning 16, NWS Salt Lake City, UT

July 31, 2014Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 31, 2014, 6:31 PM MDT for Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2014, 6:31 PM MDT (00:31 UTC)
Expired
Jul 31, 2014, 9:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Wayne County, UT

The radar

The Cedar City radar (KICX), 162 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 7:10 PM MDTFLASH FLOODFruita, UTLARGE FLASH FLOOD REPORTED ALONG SULPHUR CREEK THURSDAY EVENING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.5 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2014-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2014-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2586 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

040 
WGUS55 KSLC 010031
FFWSLC
UTC055-010330-
/O.NEW.KSLC.FF.W.0016.140801T0031Z-140801T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
631 PM MDT THU JUL 31 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN WAYNE COUNTY IN UTAH...

* UNTIL 930 PM MDT
    
* AT 628 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  VERY HEAVY RAIN OVER THE SULPHUR CREEK DRAINAGE LEADING 
  INTO CAPITOL REEF NATIONAL PARK. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...     
  SULPHUR CREEK AND GRAND WASH WITHIN CAPITOL REEF NATIONAL 
  PARK...ALONG WITH TORREY AND FRUITA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3835 11112 3821 11113 3823 11141 3833 11145

$$

MPS
2 follow-up statements
508 
WGUS75 KSLC 010115
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
715 PM MDT THU JUL 31 2014

UTC055-010330-
/O.CON.KSLC.FF.W.0016.000000T0000Z-140801T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
715 PM MDT THU JUL 31 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR
SOUTHWESTERN WAYNE COUNTY...

AT 712 PM MDT...DOPPLER RADAR INDICATED OVER AN INCH OF RAIN FELL 
ACROSS THE SULPHUR CREEK DRAINAGE LEADING INTO CAPITOL REEF NATIONAL 
PARK. ALTHOUGH RAINFALL HAS ENDED...FLASH FLOODING IS LIKELY ONGOING 
ALONG SULPHUR CREEK THROUGH CAPITOL REEF NATIONAL PARK TO ITS 
CONFLUENCE WITH THE FREMONT RIVER NEAR FRUITA. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SULPHUR CREEK WITHIN CAPITOL REEF NATIONAL PARK...TORREY AND FRUITA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3835 11112 3821 11113 3823 11141 3833 11145

$$

MPS
237 
WGUS75 KSLC 010329
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
929 PM MDT THU JUL 31 2014

UTC055-010336-
/O.EXP.KSLC.FF.W.0016.000000T0000Z-140801T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
929 PM MDT THU JUL 31 2014

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WAYNE COUNTY WILL EXPIRE
AT 930 PM MDT...

HEAVY RAIN HAS ENDED ACROSS THE SULPHUR CREEK DRAINAGE AND THE GRAND 
WASH AREA IN CAPITOL REEF NATIONAL PARK. RUNOFF WILL CONTINUE TO 
DECREASE THROUGH THE EVENING. THEREFORE...THE FLASH FLOOD WARNING 
HAS BEEN ALLOWED TO EXPIRE. 

LAT...LON 3835 11112 3821 11113 3823 11141 3833 11145

$$

CRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:54 PM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 31, 3:54 PM MDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
354 PM MDT THU JUL 31 2014

.SYNOPSIS...A WEAK DISTURBANCE IS MOVING OUT OF NEVADA AND INTO
UTAH THIS AFTERNOON AND EVENING. HIGH PRESSURE ALOFT WILL
STRENGTHEN ACROSS THE INTERIOR WEST OVER THE WEEKEND. A STRONGER
WEATHER DISTURBANCE WILL LIFT NORTH THROUGH THE GREAT BASIN SUNDAY
AND MONDAY.

&&

.DISCUSSION...A SHORTWAVE IS MOVING OUT OF EASTERN NEVADA AND INTO
WESTERN UTAH THIS AFTERNOON...PRODUCING SCATTERED SHOWERS AND
THUNDERSTORMS. MOST OF THE REST OF THE FORECAST AREA HAS BEEN
FAIRLY QUIET CONVECTION-WISE...THOUGH THERE HAVE BEEN SOME
ISOLATED STRONGER STORMS MOVING OFF OF THE UINTA MOUNTAINS AND THE
SOUTHERN MOUNTAINS TOWARD LAKE POWELL. THESE THUNDERSTORMS ARE
EXPECTED TO CONTINUE INTO THE EVENING HOURS...ESPECIALLY ACROSS
WEST-CENTRAL AND SOUTHWEST UTAH. MODELS ARE SPLIT ON WHETHER
THUNDERSTORMS WILL CONTINUE PAST MIDNIGHT...SO HAVE LEFT SOME
20-30 PERCENT POPS IN PLACE...PRIMARILY ACROSS EAST-CENTRAL UTAH.

BEHIND THIS SHORTWAVE...THE AIRMASS CONTINUES TO DRY THROUGH
SATURDAY...WITH PRECIPITABLE WATER VALUES DROPPING TO 0.5-0.6
INCHES ACROSS MOST OF THE AREA FOR BOTH FRIDAY AND SATURDAY. THIS
SHOULD LEAD TO FAIRLY QUIET CONVECTIVE DAYS...THOUGH A FEW STORMS
ARE STILL POSSIBLE INITIATING OFF THE HIGHER TERRAIN. FRIDAY AND
SATURDAY SHOULD ALSO BE THE WARMEST DAYS OF THE WEEK IN MOST
LOCATIONS...THOUGH SOME CLOUD COVER BEGINS TO MOVE INTO SOUTHERN
UTAH ON SATURDAY AND MAY COOL TEMPS A FEW DEGREES SATURDAY
AFTERNOON.

A SIGNIFICANT MOISTURE SURGE IS PROGGED TO MOVE INTO UTAH FROM THE
SOUTH BEGINNING SUNDAY...WITH WIDESPREAD CLOUD COVER AND
PRECIPITATION ACROSS SOUTHERN UTAH ON SUNDAY...THEN OVER CENTRAL
AND NORTHERN UTAH SUNDAY NIGHT AND MONDAY. THIS MOISTURE AND THE
ASSOCIATED SHORTWAVE LOOK VERY SIMILAR TO THIS PAST MONDAY AND
TUESDAY. AS SUCH...HAVE KEPT TEMPERATURE FORECASTS WELL BELOW
SEASONAL NORMALS WITH THE WIDESPREAD CLOUD COVER AND COOLING
ALOFT. HAVE ALSO INCREASED POPS A BIT IN ASSOCIATION WITH THIS
WAVE.

MOISTURE AND CLOUD COVER COULD LINGER INTO TUESDAY AND
WEDNESDAY...ESPECIALLY ACROSS THE NORTHERN HALF OF THE CWA. AFTER
THE SHORTWAVE FINALLY LEAVES THE AREA LATE WEDNESDAY...THE RIDGE
LOOKS TO RE-CENTER OVER THE GREAT BASIN ON THURSDAY...BRINGING
TEMPS BACK UP TO NEAR CLIMATOLOGY FOR THE END OF THE WORK WEEK.

&&

.AVIATION...THERE IS A 20 PERCENT CHANCE OF A THUNDERSTORM IMPACTING
THE KSLC TERMINAL THROUGH 06Z. OTHERWISE VFR CONDITIONS WILL PREVAIL
WITH NORTH WINDS SWITCHING BACK TO THE SOUTH BY 04Z.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED WET THUNDERSTORMS TO
CONTINUE THROUGH LATE TONIGHT ACROSS A GOOD PORTION OF THE FIRE
DISTRICT AS A MOIST AIRMASS REMAINS IN PLACE. SLIGHT DRYING TOMORROW
AND SATURDAY WILL LEAD TO STORMS BECOMING MORE ISOLATED BEFORE THE
NEXT MOISTURE SURGE ARRIVES ON SUNDAY. BOTTOM LINE...FIRE WEATHER
ISSUES NOT ESPECIALLY SIGNIFICANT DUE TO MOISTURE...GENERALLY LIGHT
WINDS...AND NEAR TO BELOW NORMAL TEMPERATURES.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...SCHOENING
FIRE WEATHER...CHENG
AVIATION...SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 31, 6:18 AM MDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
618 AM MDT THU JUL 31 2014

UTZ001>016-019>021-517-518-WYZ021-011200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
618 AM MDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL WEATHER DISTURBANCE OVER CENTRAL NEVADA THIS
MORNING WILL TRACK SLOWLY EAST INTO AND ACROSS NORTHERN UTAH
LATER THIS AFTERNOON THROUGH TONIGHT. SHOWER AND THUNDERSTORM
ACTIVITY WILL INCREASE ACROSS NORTHERN UTAH AND SOUTHWEST
WYOMING...THEN PERSIST THROUGH THE OVERNIGHT HOURS. ACROSS
SOUTHERN UTAH ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP
DURING THE AFTERNOON...THEN DISSIPATE DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL LINGER INTO FRIDAY MORNING...WITH
THE FOCUS OF ANY ACTIVITY ACROSS NORTHEAST UTAH. THE ABUNDANT
MOISTURE REMAINING OVER MUCH OF UTAH WILL SPAWN A FEW ADDITIONAL
SHOWERS AND THUNDERSTORMS OVER MAINLY THE HIGHER TERRAIN FRIDAY
AFTERNOON THROUGH EARLY EVENING.

HIGH PRESSURE ALOFT STRENGTHENING ACROSS THE OUTLOOK AREA WILL
BRING WARMER TEMPERATURES AND ISOLATED MOUNTAIN THUNDERSTORMS OVER
THE WEEKEND.

A NEW AND SOMEWHAT STRONGER WEATHER DISTURBANCE WILL TRACK NORTH
OUT OF WESTERN ARIZONA LATE IN THE WEEKEND. THIS FEATURE WILL
DRAG MONSOONAL MOISTURE BACK INTO THE AREA BY SUNDAY NIGHT...
FOLLOWED BY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MAINLY THE
WESTERN TWO-THIRDS OF UTAH EARLY IN THE WEEK. THE POSSIBILITY
WILL EXIST FOR HEAVY RAINFALL WHICH COULD BRING A FLASH FLOODING
THREAT BACK TO UTAH MONDAY AND TUESDAY. SHOWERS AND STORMS WILL
DECREASE ON WEDNESDAY AS HIGH PRESSURE ALOFT RETURNS TO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Jul 31, 2:17 PM MDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
217 PM MDT THU JUL 31 2014

UTZ005-312045-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
217 PM MDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TOOELE COUNTY UNTIL
245 PM MDT...

AT 215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR IBAPAH...OR 37 MILES EAST OF LAGES
JUNCTION...MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE...ALONG WITH TORRENTIAL RAINFALL AND FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
IBAPAH AND THE DEEP CREEK MOUNTAINS EAST OF IBAPAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3991 11403 4006 11404 4016 11361 3992 11360
TIME...MOT...LOC 2015Z 257DEG 23KT 4000 11391

MPS
Special weather statement, Jul 31, 3:13 PM MDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
313 PM MDT THU JUL 31 2014

UTZ020-021-312145-
SOUTH CENTRAL UTAH UT-GLEN CANYON RECREATION AREA/LAKE POWELL UT-
313 PM MDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KANE COUNTY UNTIL
345 PM MDT...

AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 28 MILES SOUTHEAST OF ESCALANTE...MOVING EAST AT
25 MPH.

FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING...HEAVY
RAINFALL...PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN KANE
COUNTY THROUGH 345 PM...INCLUDING COYOTE GULCH AND SPOOKY GULCH.
THIS STORM WILL REACH THE LAKE POWELL AREA FROM BULLFROG SOUTH TO
DANGLING ROPE MARINA AROUND 4 PM. THOSE ON THE LAKE SHOULD BE
PREPARED FOR STRONG GUSTY WINDS...FREQUENT LIGHTNING AND VERY CHOPPY
WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3732 11144 3753 11141 3753 11079 3723 11095
TIME...MOT...LOC 2109Z 278DEG 23KT 3744 11129

MPS
Local storm report, Jul 31, 5:36 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
536 PM MDT THU JUL 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FLASH FLOOD      LEVAN                   39.56N 111.86W
07/31/2014                   JUAB               UT   LAW ENFORCEMENT

            MUD AND DEBRIS REPORTED ACROSS STATE ROUTE 28 NEAR LEVAN.

&&

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:23 PM MDTFlash Flood WarningSLCKane112 min
Aug 1, 2:42 PM MDTFlash Flood WarningSLCKane6 hr
Aug 1, 3:20 PM MDTFlash Flood WarningSLCKane, Washington3 hr
Aug 1, 4:35 PM MDTFlash Flood WarningSLCKane, Washington3 hr

Nearby

Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.